Open Access
Translator Disclaimer
December, 1979 On the Shape of a Random String
Richard Durrett
Ann. Probab. 7(6): 1014-1027 (December, 1979). DOI: 10.1214/aop/1176994894


We define a string of length $m$ to be a sequence $z_0, z_1,\cdots, z_m$ of points in $Z^2$ which are chosen so that $z_{i-1}$ and $z_i$ are adjacent points on the lattice. If we consider the set of all strings from $z_0 = (0, 0)$ to $z_m = (n, 0)$ then we can introduce a probability distribution by assuming that all the strings are equally likely. In this paper we will prove some results which describe the shape of the random string when $m/n\rightarrow \lambda \in (1, \infty)$. The main result states that if we let $(U_k, V_k)$ be the coordinate of $z_k$ then $(U_{\lbrack m\cdot \rbrack}/n, V_{\lbrack m\cdot \rbrack}/n^{\frac{1}{2}})$ converges weakly to $(\cdot, \rho^{\frac{1}{2}}W_0(\cdot))$ where $W_0$ is a Brownian bridge and $\rho = (\lambda^2 - 1)/2\lambda$. A second set of results describes $B_n = \sup\{U_k - U_l: 0 \leqslant k \leqslant l \leqslant m\}$, a quantity which measures the amount of backtracking in the string. We find that this is $0(\log n)$ and there is a sequence of constants $b_n$ so that $B_n - b_n$ approaches a double exponential distribution. The results described above were motivated by, and are related to, results of Abraham and Reed, and Gallovotti on the shape of the interface profile in the two dimensional Ising model.


Download Citation

Richard Durrett. "On the Shape of a Random String." Ann. Probab. 7 (6) 1014 - 1027, December, 1979.


Published: December, 1979
First available in Project Euclid: 19 April 2007

zbMATH: 0421.60016
MathSciNet: MR548895
Digital Object Identifier: 10.1214/aop/1176994894

Primary: 60F05
Secondary: 60J15 , 60K35

Keywords: Conditioned limit theorem , Functional limit theorem , Random walk

Rights: Copyright © 1979 Institute of Mathematical Statistics


Vol.7 • No. 6 • December, 1979
Back to Top